Simvastatin-Induced Cognitive Dysfunction: Two Case Reports

Chathurie Suraweera; Varuni de Silva; Raveen Hanwella

Disclosures

J Med Case Reports. 2016;10(83) 

In This Article

Conclusions

Both our patients developed significant cognitive changes following commencement of simvastatin. These cognitive changes were different between our two patients, indicating that simvastatin may cause non-specific or global cognitive deficits, as predicted by studies done on statins. It is also important to note that the observed and perceived impairment of cognitive deterioration was greater than that reflected on formal neurological testing in both our patients. Although both patients had comorbidities, the clinical history, normal neurological and MRI findings, and the significant reversal of symptoms with discontinuation of simvastatin implicate simvastatin as the cause of our patients' cognitive problems. Although definitive conclusions cannot be made, the possibility of new-onset as well as worsening of existing cognitive symptoms should be borne in mind when prescribing simvastatin. Further studies with detailed cognitive assessments on larger samples of patients are required to determine the exact pattern of cognitive change.

processing....